Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 37, NWS State College, PA

July 18, 2016Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 18, 2016, 1:36 PM EDT for Lancaster County, Pennsylvania. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2016, 1:36 PM EDT (17:36 UTC)
Expired
Jul 18, 2016, 2:30 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Lancaster County, PA

The radar

The Philadelphia radar (KDIX), 146 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 1:36 PM EDTTSTM WND DMGLexington, PATREE DOWN
Jul 18, 1:41 PM EDTTSTM WND DMGBrickerville, PATREES DOWN ON ROUTE 501
Jul 18, 2:15 PM EDTTSTM WND DMGEphrata, PATREE DOWN HALF MILE NORTH OF EPHRATA BOROUGH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WUUS51 KCTP 181736
SVRCTP
PAC071-181830-
/O.NEW.KCTP.SV.W.0037.160718T1736Z-160718T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
136 PM EDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 230 PM EDT.

* AT 136 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  BRICKERVILLE... MOVING EAST AT 20 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  LITITZ...EPHRATA...AKRON...NEW HOLLAND...ROTHSVILLE...ADAMSTOWN...
  BRICKERVILLE...CHURCHTOWN...REAMSTOWN...DENVER...TERRE HILL...
  BOWMANSVILLE...GOODVILLE...BLUE BALL...REINHOLDS...FARMERSVILLE...
  FIVEPOINTVILLE...SCHOENECK AND LANCASTER AIRPORT.

THIS INCLUDES THE PENNSYLVANIA TURNPIKE FROM MILE MARKERS 273 TO 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4011 7594 4010 7594 4011 7632 4025 7632
      4027 7626 4031 7616 4031 7614 4014 7587
TIME...MOT...LOC 1736Z 247DEG 19KT 4021 7625 

HAIL...1.00IN
WIND...70MPH
 
$$

CERU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:07 AM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 18, 11:07 AM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service State College PA
1107 AM EDT MON JUL 18 2016

.SYNOPSIS...
An upper level disturbance and cold front will bring scattered
showers and a few gusty thunderstorms on Monday. High pressure
and dry weather with comfortable humidity will follow for Tuesday
through Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Broken convection crossing CWA this morning accompanied by heavy
downpours. Severe threat across central sections has dwindled
significantly, with main concern from the south central mountains
to the Lower Susq, especially if MCV over the Laurel Highlands
tracks overhead...as current temps are in the mid to upper 80s at
mid morning.

The amount of cloud debris and cooling from this early convection
will then have a great impact on the instability this afternoon.
Still wary that we won't realize the eye popping CAPEs forecast by
CAMs. However shear values support vigilant watch...with 0-6km
bulk shear values near 40kts. SPC Slight risk continues to cover
all but NW mountains...mainly for damaging wind. Stable air moves
down from the north in the evening. Maxes will be tricky given
cloud cover. Will make adjustments as per morning trends.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Cold front pushes through by 03z, but convection will likely be
on-going through then. NAM re-develops convection briefly
overnight in the central counties, but no other model does this.
Will leave this out for now.

Skies clear up over most of the area tonight. Just a very small
chance of a shower lingers - esp over the Laurels. With the
widespread rain expected fog may develop over much of the area.
Mins will drop into the m50s in the north, so fog is much more
likely there.

Heights will continue to fall on Tuesday, despite the axis of the
upper trough moving to the east of our longitude. Tuesday will be
about 5F cooler - but dewpoints should be 10-15F lower than today.
The NW wind will be gusting to 15 or 20 MPH in the afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The upper level low over northern Canada should retrograde as the
as the upper trough continues its propagation eastward. The mid
range period begins with this trough exiting the mid Atlantic
region. Behind this trough will be divergent flow, a low and mid
level wind shift to the northwest and the advection of drier air
into Pennsylvania.

A large high pressure system will reside over the central and
southern United States. This will dominate the weather pattern
through the mid to long range. A ridge will move over Eastern
Canada and should keep the area precipitation free through the
second half of the week.

The next precipitation chance will come next weekend as another
trough with a possible frontal rain band should pass through the
region. timing and strength remain variable.  Temperatures should be
fairly moderate and around normal though mid week and be 5 to 10
degrees above normal by next weekend.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
MVFR cigs northwest and central...VFR prevailing through midday
hours southeast routes. Strong to locally severe storms possible
late morning and afternoon southern and southeastern areas.
Maintaining VCTS 16-20Z time period.

OUTLOOK...

Tue-Wed...No sig wx.

Thu-Fri...Isolated thunderstorm impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo/DeVoir
SHORT TERM...Dangelo
LONG TERM...Ross/Ceru
AVIATION...DeVoir/Gartner/Steinbugl
Hazardous weather outlook, Jul 18, 4:09 AM EDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 AM EDT MON JUL 18 2016

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-190815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
409 AM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WINDS 60 MPH OR
GREATER AND LARGE HAIL EXCEEDING 1 INCH IN DIAMETER ARE POSSIBLE
LATER TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 18, 12:59 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1259 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     4 S ELIMSPORT           41.07N  77.01W
07/18/2016                   UNION              PA   911 CALL CENTER

            TREES DOWN JUST SOUTH OF I-80 ON WHITE DEER PIKE
            BETWEEN MILE MARKER 206 AND 207

&&

EVENT NUMBER CTP1601703

HEAD
Special weather statement, Jul 18, 1:03 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
103 PM EDT MON JUL 18 2016

PAZ033>035-181730-
BEDFORD PA-FULTON PA-SOMERSET PA-
103 PM EDT MON JUL 18 2016

...SPECIAL WEATHER STATEMENT...

AT 103 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BUFFALO MILLS...MOVING EAST AT 35 MPH.

TORRENTIAL RAIN IS EXPECTED.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BUFFALO MILLS...LOCUST GROVE...WARFORDSBURG...BARNES GAP...
CLEARVILLE...INGLESMITH...LAKE GORDON...CRYSTAL SPRINGS...NEEDMORE...
HYNDMAN...RAINSBURG...ELLERSLIE...WELLERSBURG...NEW BALTIMORE...
CALLIMONT AND BREEZEWOOD.

LAT...LON 3972 7893 3998 7888 4000 7812 3974 7808
      3972 7810
TIME...MOT...LOC 1703Z 273DEG 32KT 3987 7878

CERU
Local storm report, Jul 18, 1:24 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
124 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     BUCKHORN                41.02N  76.50W
07/18/2016                   COLUMBIA           PA   911 CALL CENTER

            TREES DOWN ALL OVER THE COUNTY ACCORDING TO 911 CENTER.

&&

EVENT NUMBER CTP1601704

HEAD
Special weather statement, Jul 18, 1:24 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
124 PM EDT MON JUL 18 2016

PAZ053-058-181815-
COLUMBIA PA-SCHUYLKILL PA-
124 PM EDT MON JUL 18 2016

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL AND COLUMBIA
COUNTIES UNTIL 215 PM EDT...

AT 124 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GIRARDVILLE...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
FRACKVILLE...SHENANDOAH...TAMAQUA...MAHANOY CITY...ASHLAND...
MCADOO...ARISTES...BEURYS LAKE...ONEIDA...LOCUSTDALE...BUCK RUN...
GIRARDVILLE...SHEPPTON...ENGLEWOOD...DELANO...
GRIER CITY-PARK CREST...ALTAMONT...HECKSCHERVILLE...
HOMETOWN AND NEW BOSTON-MOREA.

LAT...LON 4069 7639 4091 7635 4095 7621 4090 7603
      4091 7600 4081 7588
TIME...MOT...LOC 1724Z 243DEG 24KT 4082 7628

CERU
Special weather statement, Jul 18, 1:29 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
129 PM EDT MON JUL 18 2016

PAZ066-181800-
LANCASTER PA-
129 PM EDT MON JUL 18 2016

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
200 PM EDT...

AT 129 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BRICKERVILLE TO MOUNTVILLE. MOVEMENT WAS EAST AT
20 MPH.

VERY HEAVY RAIN IS EXPECTED.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
NEW HOLLAND...EAST PETERSBURG...MILLERSVILLE...WILLOW STREET...
EPHRATA...COLUMBIA...MANHEIM...LANCASTER...AKRON...LITITZ...
BAREVILLE...BRICKERVILLE...LEOLA...CHURCHTOWN...LEACOCK...
ADAMSTOWN...PARADISE...ROTHSVILLE...GAP AND STRASBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4011 7594 4004 7593 3997 7599 3995 7599
      3993 7598 3992 7600 3998 7650 4001 7650
      4003 7653 4025 7636 4025 7631 4031 7616
      4031 7614 4014 7587
TIME...MOT...LOC 1729Z 268DEG 17KT 4019 7629 4005 7641

CERU
Local storm report, Jul 18, 1:32 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
132 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     ALMEDIA                 41.01N  76.39W
07/18/2016                   COLUMBIA           PA   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER CTP1601705

HEAD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:53 AM EDTSpecial Weather StatementCTPMcKean, Potter, Warren52 min
Jul 18, 11:58 AM EDTSevere Thunderstorm WarningCTPLycoming, Northumberland, Union62 min
Jul 18, 12:12 PM EDTSpecial Weather StatementCTPHuntingdon48 min
Jul 18, 12:30 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Union75 min
Jul 18, 1:03 PM EDTSpecial Weather StatementCTPFulton27 min
Jul 18, 1:24 PM EDTSpecial Weather StatementCTPSchuylkill51 min
Jul 18, 1:29 PM EDTSpecial Weather StatementCTPLancaster31 min
Jul 18, 2:06 PM EDTSpecial Weather StatementCTPFranklin24 min
Jul 18, 2:28 PM EDTSpecial Weather StatementCTPSchuylkill32 min
Jul 18, 2:43 PM EDTSpecial Weather StatementCTPYork47 min
Jul 18, 3:04 PM EDTSpecial Weather StatementCTPLancaster26 min
Jul 18, 3:13 PM EDTAreal Flood AdvisoryCTPAdams, York2 hr
Jul 18, 3:45 PM EDTSpecial Weather StatementCTPYork45 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.